Low Carb Friends  
Netrition.com - Tools - Recipes - Home


Go Back   Low Carb Friends > Eating and Exercise Plans > Weight Loss Plans > Nutritional Ketosis / High Fat, Low Carb
FAQ Search Today's Posts Mark Forums Read


Forum Jump
Reply
 
Thread Tools Display Modes
Old 02-24-2015, 06:06 AM   #1
txsgrl77
Senior LCF Member
 
Join Date: May 2013
Location: Corpus Christi, Texas
Posts: 73
Gallery: txsgrl77
Stats: 163/158.6 current/ 125 goal
WOE: NK
Start Date: 2-20-2015
potassium/reaction

From all I have read, NK'ers may get low on potassium. I decided to take a supplement for this but have had what I am assuming is an allergic reaction? My throat starts feeling tight and I seem to get a little dizzy. Anyone else have this? I am stopping the supplements and am wondering if this will happen again if I try to get potassium through natural food sources? Any experience with this issue?
txsgrl77 is offline   Reply With Quote

Sponsored Links
Old 02-24-2015, 06:25 AM   #2
clackley
Chatty Cathy
 
clackley's Avatar
 
Join Date: Mar 2000
Location: Toronto, Ontario, Canada
Posts: 14,147
Gallery: clackley
WOE: N.K.=vlc/moderate protein/high fat
Start Date: Restart Oct 18 2009
I have never taken a potassium supplement. You may want to check with your p.c.p. before trying this again. It is better in my opinion, to simply drink 2 cups of homemade chicken broth and if that is not possible, use the cubes or boxed stuff.

If you are still feeling somewhat 'off', try having a half an avocado. Magnesium is also part of the electrolyte balance and that is a good supplement to take. Be mindful that you want a good quality magnesium citrate and not too much in the beginning.
__________________
Cathy
Original start - Feb. 2000 180/125

"The energy content of food (calories) matters, but it is less important than the metabolic effect of food on our body." Dr. P. Attia
“Eat animals. Mostly fat. Enjoy!
"I resist insulin" Hyperlipid
We are butter together!
clackley is offline   Reply With Quote
Old 02-24-2015, 12:26 PM   #3
Faia
Major LCF Poster!
 
Faia's Avatar
 
Join Date: Apr 2009
Location: Paragon City
Posts: 2,882
Gallery: Faia
WOE: LC/Avoid Frankenfoods
Start Date: March 2009
From what I understand potassium can be toxic if levels are excessive.

A couple of months ago they changed my chemotherapy protocol, before that I was getting IV potassium, magnesium, or both nearly every week. Since changing to the new protocol they have not had to supplement either of those elements. I can feel the difference if magnesium is low, not so much with the potassium (at least nothing I can point to and say "that's due to low potassium").

From my understanding nutrients in foods are nearly always better than 'naked' nutrients in a pill.

Tell your doctor what you suspect, they should order the tests and then you would know for certain.
Faia is offline   Reply With Quote
Old 02-24-2015, 01:12 PM   #4
txsgrl77
Senior LCF Member
 
Join Date: May 2013
Location: Corpus Christi, Texas
Posts: 73
Gallery: txsgrl77
Stats: 163/158.6 current/ 125 goal
WOE: NK
Start Date: 2-20-2015
Thanks I only took a few pills that were ones I got at Wal-Mart...on the back it says like 3% DV...which seems like nothing at all. Maybe there is something mixed with it that is bugging me? Either way my throat tightening up was sorta scary. I'm only 4 days in but have had nausea every day and my cheeks are flushed two or three times a day. Are these normal symptoms of my body adjusting to this new way of eating? Or what?
txsgrl77 is offline   Reply With Quote
Old 02-24-2015, 03:27 PM   #5
Faia
Major LCF Poster!
 
Faia's Avatar
 
Join Date: Apr 2009
Location: Paragon City
Posts: 2,882
Gallery: Faia
WOE: LC/Avoid Frankenfoods
Start Date: March 2009
There will usually be some difficulty especially if you've done a hard cut-off change in your diet. It should pass within a week or so. When fully adjusted you will feel less hungry, far less of the ravenous hungries. More energy and less joint pain were a few other benefits I got when I made the transition. Got a stellar cholesterol report as well.

The throat tightening up bit is outside of anything I've heard in switching to ketones. There could be allergies involved, you would have to make a detailed diary of food and symptoms to see if some pattern asserts itself. How long does it last? The potassium pills should list "other ingredients" and if they are the trigger (especially if it happens shortly after you take them!) you will want to check with your doctor to be certain you actually need supplementation. Take the potassium pills with you if you find they are the trigger, having them there will give a start to figuring out which alternatives to try.

I am told that orange juice and prune juice both have decent levels of potassium and are easy to find as 100% juice. It is good (in my case) as I like both. I try to restrict that to one or two cups per day as I want to transition back to LC (I'd be in much better shape had I not slowed and eventually ground to a halt back on '09 and '10) but have to be careful regarding the notion of "induction flu" as I am running with very little lower margin due to chemotherapy.

You should at least not have *that* as a constriction. I get happy when I gain a couple of pounds, still near 15% off my starting weight.
Faia is offline   Reply With Quote
Old 03-03-2015, 07:12 AM   #6
MetalChick86
Senior LCF Member
 
MetalChick86's Avatar
 
Join Date: Jul 2014
Location: Philadelphia, PA
Posts: 87
Gallery: MetalChick86
Stats: 255/235.6/140
WOE: LCHF
Start Date: 06/30/2014 Restart 1/19/2015
Per my SIL, supplements in pill form should be avoided in possible, since they tend to have the most additives and fillers. I am going to guess that the allergy is from one or more of those extras. Maybe give liquid potassium a try and see if that helps any?
__________________
"A jug fills drop by drop." - Buddha



"As I see it every day you do one of two things: build health or produce disease in yourself." - Adelle Davis


MetalChick86 is offline   Reply With Quote
Old 03-08-2015, 03:53 PM   #7
lovetoknit
Senior LCF Member
 
Join Date: Jun 2013
Posts: 511
Gallery: lovetoknit
Quote:
Originally Posted by txsgrl77 View Post
Thanks I only took a few pills that were ones I got at Wal-Mart...on the back it says like 3% DV...which seems like nothing at all. Maybe there is something mixed with it that is bugging me? Either way my throat tightening up was sorta scary. I'm only 4 days in but have had nausea every day and my cheeks are flushed two or three times a day. Are these normal symptoms of my body adjusting to this new way of eating? Or what?
You have to be careful with potassium tablets. It is easy to overdose on it. It is better to have some avocado which is high in potassium. If you are not having leg cramps, chance are you do not need potassium. As others have said, a good homemade broth is better.
Carolyn
lovetoknit is offline   Reply With Quote
Old 03-09-2015, 03:40 AM   #8
FitMommyNow
Senior LCF Member
 
FitMommyNow's Avatar
 
Join Date: Nov 2009
Posts: 294
Gallery: FitMommyNow
Stats: 280/245/160
WOE: Clean Eating
I recently read that both pork chops and fish are good sources of potassium.
FitMommyNow is online now   Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump


All times are GMT -7. The time now is 01:42 AM.


Copyright ©1999-2017 Netrition, Inc. All rights reserved. - Terms of Service | Privacy Policy
LowCarbFriends® is a registered mark of Netrition, Inc.